Tornadoes · United States · Ohio · 2023

EF1 tornado, New Carlisle Arpt to Dialton, Ohio, February 27, 2023

From New Carlisle Arpt to Dialton, this EF1 tornado ran 2.3 miles across Clark County on February 27, 2023, touching down at 3:19 PM EST and reaching 300 yards wide. It killed nobody, and did $250,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
February 27, 2023
Touchdown
3:19 PM EST (20:19 UTC)
Lifted
3:21 PM EST (20:21 UTC)
On the ground
2 minutes
Path length
2.3 miles (3.7 km)
Path width
300 yards (274 m)
Deaths
0
Injuries
0
Property damage
$250,000
County
Clark County
Touchdown point
40.009, -84.004
Lift-off point
40.029, -83.969
Record number
2302271419-01

The damage survey

10 damage points were recorded along this path by NWS ILN, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 92 mph.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

Showers and thunderstorms developed ahead of a low pressure system moving through the Ohio Valley.

The tornado appeared to first touch down at a residence on the north side of Ayres Pike, just west of North Dayton-Lakeview Rd. At this particular residence, a softwood tree was uprooted and siding was ripped off a residential home along with a few shingles.||The tornado progressed northeast through open fields, until further damage was spotted at a residence after crossing Dayton-Lakeview Road. Here, a barn was completely destroyed and a softwood tree was uprooted. Other large branches were also snapped from nearby hardwood trees.||The tornado tracked northeast over another stretch of open fields before impacting the next residential area just west of New Carlisle- St Paris Road and south of Stott Road. Here, hardwood trees were uprooted and several large branches were snapped.||The tornado continued northeast through open fields and intensified as it approached the intersection of Stott Road and Ansbaugh Road. At this location, four well-built homes suffered minor to moderate roof damage as plywood was completely removed from part of a home. Additionally, one of the houses had a garage door that caved in at the center. This is where EF1 damage was noted due to the severity of roof damage, as well as the garage door collapsing.||After damaging those structures along the intersection, the tornado continued northeastward through open fields and lost some intensity. The last noted damage occurred at a residence just north of Ballentine Pike, just east of Ansbaugh Road. This residence had an uprooted hardwood tree that fell onto the front porch of the home.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

9 minutes of warning. NWS ILN issued a tornado warning for this county at 20:10 UTC, 9 minutes before the tornado touched down, in force until 20:45 UTC.

The county was under a tornado watch, issued at 18:29 UTC and running to 21:33 UTC.

Issued (UTC)ExpiredProductOffice
15:00 UTC01:45 UTCWind AdvisoryILN
18:29 UTC21:33 UTCTornado WatchILN
20:06 UTC20:45 UTCSevere Thunderstorm WarningILN
20:10 UTC20:45 UTCTornado WarningILN
20:12 UTC20:30 UTCTornado WarningILN
20:28 UTC20:38 UTCTornado WarningILN

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:40 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the tornado touched down at Feb 27, 2:25 PM EST, 54 minutes earlier.

Area forecast discussion, Feb 27, 2:25 PM EST, 54 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
225 PM EST Mon Feb 27 2023

.SYNOPSIS...
Showers and thunderstorms will taper off heading into this
evening as a strong low pressure system shifts east across the
lower Great Lakes. High pressure and drier conditions will build
into the area on Tuesday. An unsettled weather pattern will
return for Wednesday and another large system will move through
the Ohio Valley Thursday night into Friday night.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Surface low over northern Illinois/northern Indiana this
afternoon will track east across the southern Great Lakes
through this evening. A broken line of showers and scattered
thunderstorms has developed this afternoon in a narrow axis of
500 or so J/KG of instability that is shifting east from
eastern Indiana into western Ohio attm. Forcing is being
provided by the mid level short wave moving across northern
Indiana. All of this activity will shift east across most of
our fa through late afternoon into early evening. Surface flow
will continue to veer more to the south and southwest, but
given the strong low level flow, an isolated tornado threat
may persist with these storms. Otherwise, damaging winds will
be the primary threat with these storms. The severe threat
should drop off fairly quickly toward sunset as the storms move
east of our area and we begin to lose the diurnal enhancement.
Outside of storms, strong gradient winds with gusts to around
50 mph possible at times into this evening before beginning to
decrease overnight.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
Surface high pressure will build southeast into the region
through the day on Tuesday, providing dry but somewhat cooler
temperatures. Highs on Tuesday will range from the upper 40s
north to the mid 50s south. Lows Tuesday night will be in the
upper 30s to lower 40s.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
The main weather impact to the extended period will occur Thursday
night through Friday as a potentially strong low pressure system
moves through the Ohio Valley.

To begin the period on Wednesday, weak high pressure slips off to
the east leaving the forecast area in warm advection with
southwesterly flow and mostly sunny skies. Will likely see highs
reaching into the 70s along and south of Interstate 70. Clouds and
precipitation increase heading into the evening and overnight hours
in advance of a cold front. The best chance of showers will be
across the south, where convergence at the nose of a low level jet
is in closest proximity.

High pressure shifts across the Great Lakes region Thursday under a
weak cold air advection regime for the Ohio Valley. This will cause
cooler temperatures, though it will still be above normal for early
March.

The next, more significant system begins to approach the region late
Thursday. Model spread is still high, leaving high uncertainty as to
the exact track of the surface low. The blend of the northern GFS
track and southern ECMWF track provides the potential for wintry
precipitation across the north with rain (possibly heavy) to the
south. Will continue to track updates in the guidance moving
forward. Also, there could be some windy conditions on Friday if the
low center moves near our forecast area.

High pressure returns for the weekend, though clouds will be slow to
clear on Saturday due to cool convergent low level flow off the
Great Lakes. Temperatures will again warm up to close the period on
Sunday and Monday in southerly flow on the back side of the
high.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
Scattered showers and thunderstorms will overspread the TAF
sites over the couple of hours and continue through late
afternoon. This is in association with a strong low pressure
system moving through the Great Lakes region. A chance of
showers will linger into early evening before tapering off as
the low moves off to the east.

MVFR cigs will prevail through much of the TAF period with some
MVFR to IFR vsbys possible within the shower activity through
this afternoon. Outside of showers, sustained south to southwest
winds of 20 knots with gusts to around 40 knots will be
possible this afternoon. Winds will swing around to the west
this evening and gradually decrease overnight.

.OUTLOOK...MVFR/IFR ceilings and visibilities possible
Wednesday night into Thursday morning. Gusty winds will be
likely Thursday night into Friday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Wind Advisory until 10 PM EST this evening for OHZ026-034-035-
     042>046-051>056-060>065-070>074-077>082-088.
KY...Wind Advisory until 10 PM EST this evening for KYZ089>100.
IN...Wind Advisory until 10 PM EST this evening for INZ050-058-059-
     066-073>075-080.

&&

SYNOPSIS...JGL
NEAR TERM...JGL
SHORT TERM...JGL
LONG TERM...
AVIATION...JGL
Hazardous weather outlook, Feb 27, 3:35 AM EST, 11 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
335 AM EST Mon Feb 27 2023

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-280845-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
335 AM EST Mon Feb 27 2023

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 10 PM EST THIS
EVENING...

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

There is also the potential for severe weather today with damaging
winds and isolated tornadoes the primary threats. The best threat for
severe weather is between noon and 7 PM.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon.

In the hours before

Local storm report, Feb 27, 2:35 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
235 PM EST MON FEB 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0209 PM     HAIL             4 W CEDAR GROVE         39.36N 85.01W
02/27/2023  M1.25 INCH       FRANKLIN           IN   TRAINED SPOTTER

            PHOTO VERIFIED.

&&

JEG
Local storm report, Feb 27, 2:49 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
249 PM EST MON FEB 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0248 PM     TSTM WND DMG     GERMANTOWN              39.63N 84.37W
02/27/2023                   MONTGOMERY         OH   AMATEUR RADIO

            POSSIBLE TORNADO FROM MULTIPLE SPOTTERS

&&

JEG
Local storm report, Feb 27, 2:58 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
258 PM EST MON FEB 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0217 PM     HAIL             5 SW OXFORD             39.46N 84.80W
02/27/2023  M1.25 INCH       BUTLER             OH   TRAINED SPOTTER

            PHOTO VERIFIED. TIME ESTIMATED FROM RADAR.

&&

JEG
Local storm report, Feb 27, 3:01 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
301 PM EST MON FEB 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             KETTERING               39.70N 84.15W
02/27/2023  M0.75 INCH       MONTGOMERY         OH   AMATEUR RADIO

&&

JEG
Local storm report, Feb 27, 3:04 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
304 PM EST MON FEB 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0304 PM     HAIL             OAKWOOD                 39.72N 84.17W
02/27/2023  M0.75 INCH       MONTGOMERY         OH   AMATEUR RADIO

&&

JEG
Local storm report, Feb 27, 3:18 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
318 PM EST MON FEB 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     NON-TSTM WND GST KI69 CLERMONT CO APT    39.08N 84.21W
02/27/2023  M49 MPH          CLERMONT           OH   AWOS

&&

JEG

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Cncnati-Daytn, OH (KILN), 12:00Z

8.3 hours before the tornado, 67 km from the path. February 27, 2023.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2023-02-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -102072, lifted condensation level 993 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2023-02-27The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 269 square meters per square second, 0 to 6 km bulk shear 58 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-102072 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
993 m above ground
0-6 km bulk shear
58 kt
0-1 km bulk shear
23 kt
0-1 km storm-relative helicity
269 m²/s²
0-3 km storm-relative helicity
367 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
3.4 K/km

Open this sounding in Storm Lab

Cncnati-Daytn, OH (KILN), 00:00Z

3.7 hours after it, 67 km from the path. February 28, 2023.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2023-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -93402, lifted condensation level 1405 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2023-02-28The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 284 square meters per square second, 0 to 6 km bulk shear 69 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-93402 J/kg
Surface CAPE
18 J/kg
Mixed-layer LCL
1405 m above ground
0-6 km bulk shear
69 kt
0-1 km bulk shear
38 kt
0-1 km storm-relative helicity
284 m²/s²
0-3 km storm-relative helicity
361 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
7.0 K/km

Open this sounding in Storm Lab

The radar

The Cincinnati radar (KILN), 68 km away, was scanning. The volume nearest the touchdown began at 20:22 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
19:16 UTCTSTM WND DMG3 Wsw DialtonClark, OH8 INCH DIAMETER REE DOWN. TIME ESTIMATED FROM RADAR.
19:16 UTCTSTM WND DMG4 Nne New CarlisleClark, OHWIRES DOWN. POSSIBLE TORNADO. TIME ESTIMATED FROM RADAR.
19:48 UTCTSTM WND DMGGermantownMontgomery, OHPOSSIBLE TORNADO FROM MULTIPLE SPOTTERS
20:00 UTCHAIL 0.75KetteringMontgomery, OH
20:04 UTCHAIL 0.75OakwoodMontgomery, OH
20:06 UTCHAIL 1.51 Nw BeavercreekGreene, OHDAYTON XENIA ROAD
20:06 UTCHAIL 1.51 Wnw BeavercreekGreene, OHDAYTON/XENIA ROAD.
20:11 UTCHAIL 24 Ese FairbornGreene, OHPHOTO VERIFIED. VIA SOCIAL MEDIA. TIME ESTIMATED.
20:19 UTCTORNADO 13 Sse ChristiansburgClark, OHNWS DAMAGE SURVEY HAS CONCLUDED THAT AN EF1 TORNADO OCCURRED NORTH OF NEW CARLISLE IN CLARK COUNTY, OH ON FEBRUARY 27, 2023. THE TORNADO STARTED AT 319 PM, WITH THE HIGHEST INTENSITY WINDS OF 90-95 MPH OCCURING AT 320 PM
20:20 UTCHAIL 1Yellow SpringsGreene, OH
20:30 UTCNON-TSTM WND GST 53Kves Versailles AptDarke, OH
20:40 UTCTSTM WND DMG2 Sw BrookvilleMontgomery, OHUTILITY POLES DOWN. TIME ESTIMATED FROM RADAR.
20:40 UTCNON-TSTM WND GST 47Kday Dayton Cox AptMontgomery, OH
20:50 UTCHAIL 1.52 E Tipp CityMiami, OHTIME ESTIMATED FROM RADAR.
20:50 UTCNON-TSTM WND GST 624 Nw Downtown DaytonMontgomery, OHMEASURED FROM PERSONAL WEATHER STATION
20:55 UTCNON-TSTM WND GST 47ArcanumDarke, OHFROM PERSONAL WEATHER STATION
20:59 UTCNON-TSTM WND GST 48Kday Dayton Cox AptMontgomery, OH
21:00 UTCTSTM WND DMG2 Ese ChristiansburgChampaign, OHBARN DOWN. TIME ESTIMATED FROM RADAR.
21:02 UTCTSTM WND GST 47Kmgy Wright Bros AptMontgomery, OH
21:03 UTCTSTM WND DMGN New CarlisleClark, OHHOLES IN ROOF OF HOUSE. TIME ESTIMATED FROM RADAR.
21:06 UTCTSTM WND GST 47Kffo Wright-Patt AfbGreene, OH
21:24 UTCNON-TSTM WND GST 45New LebanonMontgomery, OHPERSONAL WEATHER STATION
21:27 UTCNON-TSTM WND GST 61Kday Dayton Cox AptMontgomery, OH
21:31 UTCNON-TSTM WND GST 55Kmgy Wright Bros AptMontgomery, OH
21:55 UTCNON-TSTM WND GST 55Kuyf London AptMadison, OH

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2023 tornado in OhioEvery tornado in Ohio since 1950Warnings in force in Ohio nowThe forecast where you are

The other tornadoes of February 27, 2023

15 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
February 271:02 AM CSTEF1Newton, MO0.8200$550,000
February 271:25 AM CSTEF0Dade, MO0.4200$50,000
February 271:47 AM CSTEF0Dade, MO1.3100
February 278:43 AM CSTEF0Champaign, IL1.130
February 278:55 AM CSTUnratedChampaign, IL1.525
February 279:15 AM CSTUnratedFord, IL1.650
February 279:41 AM CSTEF0Kendall, IL2.2100
February 279:52 AM CSTEF0DuPage, IL1.430
February 271:28 PM ESTEF1Hancock, IN5.250$200,000
February 271:37 PM ESTEF1Hancock, IN0.350$50,000
February 272:37 PM ESTEF1Butler, OH4.2150$500,000
February 273:00 PM ESTEF0Van Wert, OH0.675$30,000
February 2712:24 PM PSTUnratedMendocino, CA0.110
February 274:03 PM ESTEF0Pickaway, OH1.4100$150,000
February 274:41 PM ESTEF0Licking, OH0.390$10,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.